19-Year-Old Girl Suffers From The Worst Side Effects After Being On Birth Control For 6 Months

Daily Mail / Healthline

Contraceptive pills are not only prescribed to women trying to prevent a pregnancy, but are also taken to regulate periods, make them lighter, make them less painful, improve acne, and decrease unwanted facial hair, among many other benefits.

After four successful years of taking birth control medication, one 19-year-old girl switched her pill, and six months later, she was left unable to walk and "crying out in pain."

The hormonal contraceptive is taken by approximately 12 million women in the U.S. each year.

Most prescribed medication has a warning label of its side effects, ranging from nausea to, sometimes, death.

In the case of birth control medication, common side effects include breast tenderness, spotting, mood changes, and missed periods.

Uncommon, and serious, side effects include blood clots, migraines, depression, and yeast infections.

Eleanor Waring's health was severely compromised after she changed her birth control medication six months ago.

"I wasn't on the same one all that time – I'd swapped it a few times. I'd only been on that pill for about six months," she said.

Waring is now warning others about some of the serious side effects of "the pill" we don't often hear about.

Waring developed back and chest pains before Christmas, which left her unable to walk and in excruciating pain. She was being treated for suspected urine and chest infections until doctors found her condition to be much more serious than initially thought.

"By that point it had become so bad that I couldn't walk anymore due to the chest pain and I was crying out in pain. The pain was coming from the front and back of my back and it was so painful to breathe. When I started crying that made it even more painful. The pain in my lower back had completely gone by then," she recalled.

Waring was diagnosed with pneumonia and blood clots on her lungs.

Many people are reassured by their doctors that the risk of blood clots from these medications are very small, but research has found that the use of any contraceptive pill almost triples the risk of blood clots.  

"Each time I got a new one I was told about the blood clot risk but you're told how rare it is. Now that it's happened to me, I don't feel like it's that rare. I feel like people should know about the risks of the pill a lot more and take them more seriously. When blood clots occur they can be potentially fatal," Waring said.

Bekki Burbidge, deputy chief executive of a sexual health charity, said hormonal contraceptives are all associated with a small risk, "which is why you should always be asked about your medical history and whether you smoke before being prescribed one of these methods."

"Speak to a doctor or nurse if you have any concerns and remember that there are many different methods of contraception available, so you should never feel like you have to keep using a method you're not happy with," Burbidge added.

However, for Waring, it's a little too late. She has been told that she can never take the combined hormonal pill again.

"I'd never want anyone to go through what I've been through," she said.

[Source: Daily Mail]